Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 6, NWS Goodland, KS

June 1, 2009Norton County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 1, 2009, 8:58 PM CDT for Norton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 8:58 PM CDT (01:58 UTC)
Expired
Jun 1, 2009, 9:30 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Norton County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 020158
TORGLD
KSC137-020230-
/O.NEW.KGLD.TO.W.0006.090602T0158Z-090602T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM CDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL NORTON COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITY OF EDMOND...

* UNTIL 930 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EDMOND...
  MOVING WEST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  EDMOND AROUND 905 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

&&

LAT...LON 3956 9995 3970 9996 3970 9978 3956 9978
TIME...MOT...LOC 0158Z 097DEG 8KT 3960 9979

$$

MENTZER
2 follow-up statements
000 
WWUS53 KGLD 020208
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM CDT MON JUN 1 2009

KSC137-020230-
/O.CON.KGLD.TO.W.0006.000000T0000Z-090602T0230Z/
NORTON KS-
908 PM CDT MON JUN 1 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTH
CENTRAL NORTON COUNTY...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR EDMOND...MOVING 
WEST AT 20 MPH. GOLFBALL SIZED HAIL AND ROTATION IN THE CLOUDS WERE 
REPORTED NEAR EDMOND. 

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN NORTON COUNTY AROUND 920 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3956 9995 3970 9996 3970 9978 3956 9978
TIME...MOT...LOC 0207Z 091DEG 18KT 3963 9988

$$

MENTZER
000 
WWUS53 KGLD 020226
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM CDT MON JUN 1 2009

KSC137-020236-
/O.EXP.KGLD.TO.W.0006.000000T0000Z-090602T0230Z/
NORTON KS-
926 PM CDT MON JUN 1 2009

...THE TORNADO WARNING FOR SOUTH CENTRAL NORTON COUNTY WILL EXPIRE AT
930 PM CDT...

THUNDERSTORMS HAVE MOVED NORTH INTO CENTRAL NORTON COUNTY. 

LAT...LON 3956 9995 3970 9996 3970 9978 3956 9978
TIME...MOT...LOC 0226Z 091DEG 18KT 3963 10001

$$

MENTZER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:39 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 6:39 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT MON JUN 1 2009

.SHORT TERM... (TONIGHT - THURSDAY)
200 PM MDT MON JUN 1 2009

WATER VAPOR IMAGERY SHOWS A WELL DEFINED SWIRL NEAR THE FOUR
CORNERS...SLOWLY MAKING ITS WAY INTO SOUTHERN COLORADO. BIG QUESTION
WILL BE IMPACT OF DRY SLOT WHICH AT 18Z COVERED ALL OF SOUTHEASTERN
COLORADO AND WAS APPROACHING THE SOUTHWESTERN FORECAST AREA. NAM
HANDLING THIS THE BEST...WITH GFS TOO FAR EAST INTO KANSAS AT 18Z.
NONETHELESS...NAM DOES SHOW SOME MID LEVEL DRYING AFTER 00Z IMPINGING
ON SOUTHERN FORECAST AREA...BUT ALSO GENERATES WIDESPREAD RAIN IN
THE SAME AREA. MEANWHILE SURFACE FRONT LYING JUST TO THE NORTH IN
NEBRASKA TRYING TO SINK INTO NORTHERN FORECAST AREA. THUNDERSTORMS
COULD INITIATE EITHER ON THE FRONT OR ALONG A SURFACE TROUGH IN
SOUTHWEST KANSAS NEAR THE SOUTHEASTERN FORECAST AREA. A RATHER
COMPLICATED SCENARIO...BUT WITH APPROACH OF THE UPPER SYSTEM TONIGHT
SYNOPTIC SCALE LIFT WILL BE PLENTIFUL...AND WITH TIME THINK MOISTURE
WILL BE AS WELL. WILL TENTATIVELY WEIGHT HIGHEST POPS NORTH AND EAST
WHILE CARRYING ONLY CHANCE POPS IN EXPECTED LOCATION OF THE DRY SLOT
TONIGHT.

ON TUESDAY UPPER SYSTEM WILL BE SLOWLY MOVING ACROSS THE
REGION...WITH WIDESPREAD PRECIPITATION EXPECTED. MUCAPE WILL BE
CONFINED TO THE SOUTHEASTERN CWA...GRADUALLY DECREASING FROM WEST TO
EAST TUESDAY AFTERNOON. TEMPERATURES WILL GO NOWHERE WITH CLOUDS AND
RAIN...WITH ONLY ISOLATED THUNDERSTORMS IN THE COLD AIR. TOUGH TO
SAY HOW LONG PRECIPITATION WILL LINGER INTO TUESDAY NIGHT...BUT BEST
CHANCES WILL BE IN EASTERN ZONES BY THAT TIME.

RIDGE WILL BUILD OVER THE ROCKIES ON WEDNESDAY WHILE RETURN FLOW
DEVELOPS AT THE SURFACE. TEMPERATURES WILL REBOUND TO NEAR NORMAL
WITH NO PRECIPITATION EXPECTED.

RIDGE WILL CONTINUE TO DOMINATE ON THURSDAY...THOUGH SOME INDICATION
OF A WEAK SHORTWAVE TROUGH COMING OVER THE TOP IN PSEUDO NORTHWEST
FLOW. INSTABILITY AXIS WILL LIE NEAR THE COLORADO-KANSAS STATE
LINE...AND WITH STRONG DAYTIME HEATING MAY SEE ISOLATED DIURNALLY
DRIVEN CONVECTION IN THE AFTERNOON AND EVENING HOURS IN THOSE AREAS.

.LONG TERM... (FRIDAY - MONDAY)
200 PM MDT MON JUN 1 2009

CALIFORNIA CUT OFF LOW FORECAST TO GRADUALLY MOVE MOVE EASTWARD INTO
THE GREAT BASIN THIS PERIOD. MEANWHILE A NORTHERN STREAM SHORTWAVE
WILL DIG INTO THE GREAT LAKES. THE TWO FEATURES WILL ACT TOGETHER TO
BRING AN ACTIVE WEATHER PATTERN TO THE FORECAST AREA...PARTICULARLY
EARLY IN THE PERIOD. A SURFACE COLD FRONT ASSOCIATED WITH THE
NORTHERN DISTURBANCE WILL SAG INTO THE REGION ON FRIDAY AND
SATURDAY...PROVIDING A FOCUSING MECHANISM FOR CONVECTIVE INITIATION.
500MB FLOW ALOFT WILL BACK TO WESTERLY AHEAD OF WEST COAST SYSTEM
AND INCREASE TO 40 TO 50KTS...PROVIDING DIRECTIONAL AND SPEED SHEAR
NECESSARY FOR WELL ORGANIZED THUNDERSTORMS. MOISTURE ALSO APPEARS TO
BE AVAILABLE IN THE LOWER AND MID LEVELS...WITH LOW PRESSURE IN
SOUTHEAST COLORADO AND HIGH PRESSURE IN THE NORTHERN PLAINS
RESULTING IN A MOIST SOUTHEASTERLY FLOW. STILL A BIT EARLY...BUT
FRIDAY AND SATURDAY APPEARS TO BE A CLASSIC SET UP FOR SEVERE
WEATHER. THE LATTER HALF OF THE EXTENDED PERIOD WILL BE DOMINATED BY
A FAST ZONAL FLOW ALOFT. WHILE THERE WILL BE EMBEDDED SHORTWAVE
TROUGHS IN THE FLOW...QUALITY LOW LEVEL MOISTURE APPEARS TO BE
LACKING FOR WELL ORGANIZED THUNDERSTORMS. NONETHELESS...STEEP LAPSE
RATES AND SURFACE HEATING SHOULD RESULT IN WIDELY SCATTERED HIGH
BASED CONVECTION EACH DAY.

024
&&

.AVIATION...
539 PM MDT MON JUN 1 2009

FOR THE 00Z TAF CYCLE...CURRENT THUNDERSTORMS ACTIVITY IN THE
REGION BEGINNING AS MID TO HIGH BASED THUNDERSTORMS. VFR
CONDITIONS AT BOTH KGLD AND KMCK WILL CONTINUE WITH THIS
THUNDERSTORM IMPACT WITH BASES AT 4000 OR 5000 FT BEGINNING AT
01Z OR 02Z. FOR KGLD...EXPECT MVFR CONDITIONS BY ABOUT 09Z WITH
RAIN SHOWERS CONTINUING THROUGHOUT THE REMAINDER OF THE TAF
PERIOD. A BRIEF PERIOD OF IFR CONDITIONS IS POSSIBLE FROM 09Z TO
12Z AS CEILINGS DROP BELOW 1000 FT. FOR KMCK...EXPECT MVFR
CONDITIONS BY ABOUT 13Z WITH RAIN SHOWERS ALSO CONTINUING
THROUGHOUT THE REMAINDER OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 11:50 AM CDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT MON JUN 1 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT MON JUN 1 2009 /1150 AM CDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI-STATE AREA
THIS AFTERNOON AND BECOME MORE WIDESPREAD THROUGH THE EVENING AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO THE REGION. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND MAINLY
SOUTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AFTERNOON
AND EVENING MAINLY SOUTH OF A LINE FROM CHEYENNE WELLS COLORADO TO
MCCOOK NEBRASKA. THE MAIN THREAT WITH THESE STORMS WILL BE
DANGEROUS CLOUD TO GROUND LIGHTNING. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE EACH DAY FROM THURSDAY THROUGH SUNDAY. SOME STORMS MAY BE
SEVERE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, Jun 1, 7:36 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     WESKAN                  38.86N 101.96W
06/01/2009  E60 MPH          WALLACE            KS   TRAINED SPOTTER

&&

BLM
Local storm report, Jun 1, 8:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     ARAPAHOE                38.85N 102.17W
06/01/2009  E60 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

BLM
Special weather statement, Jun 1, 8:10 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT MON JUN 1 2009

COZ090-020145-
YUMA COUNTY-
710 PM MDT MON JUN 1 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IDALIA...AND MOVING NORTHWEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

FOLTZ
Special weather statement, Jun 1, 8:13 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON JUN 1 2009

KSZ004-020145-
NORTON-
813 PM CDT MON JUN 1 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DENSMORE...AND MOVING NORTH
AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

MENTZER
Special weather statement, Jun 1, 8:18 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON JUN 1 2009

NEZ080-081-020145-
HITCHCOCK-RED WILLOW-
818 PM CDT MON JUN 1 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 3 MILES NORTHEAST OF CULBERTSON.
THIS STORM WAS NEARLY STATIONARY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Local storm report, Jun 1, 8:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     SELKIRK                 38.47N 101.54W
06/01/2009  E60 MPH          WICHITA            KS   PUBLIC

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:22 PM CDTSevere Thunderstorm WarningGLDGreeley19 min
Jun 1, 7:27 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace63 min
Jun 1, 8:02 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace58 min
Jun 1, 8:21 PM CDTSevere Thunderstorm WarningGLDGraham, Norton54 min
Jun 1, 8:35 PM CDTTornado WarningGLDGraham, Norton25 min
Jun 1, 9:25 PM CDTSevere Thunderstorm WarningGLDNorton51 min
Jun 1, 9:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins35 min
Jun 1, 9:57 PM CDTTornado WarningGLDSheridan19 min
Jun 1, 10:25 PM CDTSevere Thunderstorm WarningGLDRawlins35 min
Jun 1, 10:29 PM CDTSevere Thunderstorm WarningGLDDecatur21 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.